Flash Flood, Martinsville (C)
- When
- June 25, 3:35 AM EST to 4:30 AM EST
- Where
- Martinsville (C) County, Martinsville
- Property damage
- $35,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.692, -79.872 (the zone’s center; the record gives no point)
A slow-moving frontal boundary and the interaction with abundant tropical moisture resulted in a flash flood. The flash flood began with the collapse of an underground culvert at 817 Spruce Street in Martinsville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A slow-moving frontal boundary and the interaction with abundant tropical moisture resulted in a flash flood. The flash flood began with the collapse of an underground culvert at 817 Spruce Street in Martinsville. Two homes reported flooded basements along Clearview Drive in the City of Martinsville. Radar estimated amounts of 3 to 4 inches over Henry county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 25, 2:28 AM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 AM EDT SUN JUN 25 2006
.SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...
STRONG SHORT WAVE ON WATER VAPOR LOOP OVER WESTERN MINNESOTA DEEPENS
AND MOVES SOUTH INTO THE MID MISSISSIPPI VALLEY BEFORE BECOMING AN
OPEN WAVE AND LIFTING THROUGH THE OHIO VALLEY ON TUESDAY. AT THE
SAME THIS LONG WAVE TROF IN THE EASTERN UNITED STATES IN DEVELOPING
THE LOW IN THE NORTHERN BAHAMAS TRACKS UP THE SOUTHEAST COAST ON
MONDAY THEN ACROSS THE COUNTY WARNING AREA ON TUESDAY. THIS WILL
CONTINUE THE FAVORABLE PATTERN FOR WIDESPREAD RAIN IN THE FORECAST
AREA.
BEST COVERGAE OF SHOWERS AND THUNDERSTORMS THIS MORNING WILL BE
CLOSER TO THE 850 MB FRONT...IN THE FAR NORTHWEST PART OF THE COUNTY
WARNING AREA. THEN STORMS WILL DEVELOP IN THE LATE AFTERNOON AND
EVENING ALONG THE BLUE RIDGE AND TO THE EAST. SHORT WAVE COMING OUT
OF THE TENNESSEE VALLEY WILL HELP TRIGGER STORMS. THEN BY MONDAY
SOUTHEAST INFLOW INTO THE MOUNTAINS BECOMES STRONGER AS BAHAMAS LOW
APPROACHES. WILL BE INCREASING THE CHANCE OF RAIN IN THE FOOTHILLS
ON TUESDAY.
ABUNDANT MOISTURE REMAINS IN PLACE...EVIDENT ON 00Z RNK SOUNDING AND
PRECIPITABLE WATER VALUES WHICH HAVE BEEN RISING STEADILY FOR MANY
DAYS. 00Z SOUNDING AT RNK WAS 1.7 INCHES...145 PERCENT OF NORMAL.
THREAT OF HEAVY RAIN WILL CONTINUE TO NO CHANGES TO THE FLASH FLOOD
WATCH NEEDED AT THIS TIME.
LOWERED MAXIMUM TEMPERATURES A COUPLE DEGREES ON MONDAY...OTHERWISE
STAYED CLOSE TO A BLEND OF THE MAV/MET GUIDANCE FOR TEMPERATURES.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NO CHANGES AT THIS TIME.
&&
.AVIATION...
THUNDERSTORMS WILL BE INVOF OF DAN THROUGH 08Z.
FRONTAL BOUNDARY STALLED IN THE AREA WILL PLAY HAVOC WITH
CIGS/VSBYS AT ALL TAF SITES THIS PERIOD. BASCIALLY...OUTSIDE THE
MTNS AND SHRA/TSRA CONDITIONS WILL BE VFR. SOUTHEAST WV STANDS TO
SEE MORE LOWER CIGS/VSBYS THIS PERIOD THAN DAN/LYH...ESPECIALLY
EARLY...THEN EXPECT MORE SHRA/TSRA IN THE PIEDMONT BY LATE
AFTERNOON.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043 UNTIL
10 PM SUNDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>004-018>020 UNTIL 10 PM SUNDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 10 PM SUNDAY.
&&
AMS/WPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1156 AM EDT SAT JUN 24 2006 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 251600- ASHE-ALLEGHANY-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 1156 AM EDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD THIS AFTERNOON. THE STRONGER STORMS COULD PRODUCE HEAVY RAINFALL RATES OF 3 TO 4 INCHES AN HOUR. AREAS THAT HAD HEAVY RAIN ON FRIDAY ARE ESPECIALLY VULNERABLE TO FLOODING THROUGH SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STATIONARY BOUNDARY AND FETCH OF TROPICAL MOISTURE FROM THE ATLANTIC WILL BRING MORE RAIN TO THE REGION THROUGH SUNDAY NIGHT. THE FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY EVENING AND MAY NEED TO BE EXTENDED INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE CONTACTED FOR RAINFALL AMOUNTS THIS WEEKEND. NCZ005-006-VAZ044>047-058-059-251600- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1156 AM EDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...HEAVY DOUR POURS FROM AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... RCS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1152 PM EDT SAT JUN 24 2006 VAZ023-024-035-250445- BOTETOURT VA-AMHERST VA-ROCKBRIDGE VA- 1152 PM EDT SAT JUN 24 2006 ...TORRENTIAL DOWNPOURS ALONG INTERSTATE 81... AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF GLASGOW TO 5 MILES SOUTHEAST OF EAGLE ROCK...MOVING NORTH AT 5 MPH. THESE STORMS ARE GOING TO BRING QUICK PONDING OF WATER ON HIGHWAYS...PARTICULARLY INTERSTATE 81 BETWEEN LEXINGTON AND FINCASTLE. EXPECT RAINFALL AMOUNTS OF UP TO TWO INCHES BETWEEN MIDNIGHT AND 100 AM. IF TRAVELING...SLOW DOWN...OR PULL SAFELY OFF THE HIGHWAY UNTIL THE HEAVY RAINS HAVE PASSED. VISIBILITIES WILL BE GREATLY REDUCED IN THE DOWNPOURS MAKING DRIVING EVEN MORE DIFFICULT. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THE LATEST STATEMENTS. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 AM EDT SUN JUN 25 2006 NCZ005-006-250515- ROCKINGHAM NC-CASWELL NC- 1210 AM EDT SUN JUN 25 2006 ...HEAVY DOWNPOURS TO BRING PONDING WATER ON ROADS... AT 1205 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF JERICHO...OR ABOUT 4 MILES NORTH OF BAYNES...MOVING NORTHWEST AT 5 MPH. ANOTHER STORM WAS DEVELOPING NEAR MONROETON AS WELL. THE HEAVIEST RAINS WILL OCCUR FROM YANCEYVILLE...SOUTH TO JERICHO...AND WEST TO REIDSVILLE THROUGH 130 AM. EXPECT RAINFALL AMOUNTS AS HIGH AS 2 INCHES THROUGH 130 AM. THIS AMOUNT WILL CAUSE EXTENSIVE PONDING OF WATER ON HIGHWAYS...AS WELL AS LOW LYING FLOODING IN DITCHES AND CULVERTS. IF TRAVELING...SLOW DOWN AND BE ALERT TO WATER PONDED ON ROADS. AVOID HYDROPLANING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 335 AM EDT SUN JUN 25 2006 VAZ033-043-250830- FRANKLIN VA-HENRY VA- 335 AM EDT SUN JUN 25 2006 ...HEAVY RAINS TO AFFECT MARTINSVILLE AND HIGHWAY 220... AT 331 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MARTINSVILLE CITY...MOVING NORTHEAST AT 20 MPH. SCATTERED SHOWERS AND THUNDERSTORMS ARE GOING TO AFFECT THE HIGHWAY 220 CORRIDOR FROM MARTINSVILLE TO ROCKY MOUNT THROUGH 430 AM. EXPECT PONDING OF WATER ON THE HIGHWAY...WITH MINOR STREET FLOODING IN MARTINSVILLE. EXERCISE CAUTION WHILE TRAVELING EARLY THIS MORNING...ESPECIALLY BETWEEN MARTINSVILLE AND ROCKY MOUNT. VISIBILITIES WILL BE GREATLY REDUCED IN THE HEAVY RAIN. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WP
The Roanoke radar (KFCX), 51 km away, was scanning. The volume nearest the first event began at 08:35 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516272.